FDA Warning: Ear Medications May Cause Eye Injuries
Accidental eye injury and irritation have been reported in both humans and dogs following the application of 2 canine ear medications.
Two canine ear medications are reportedly causing eye injury and irritation in both people and dogs, according to the U.S. Food and Drug Administration.
Osurnia (Elanco) and Claro (Bayer Animal Health) are FDA-approved prescription drugs for the treatment of canine otitis externa. Both drugs are administered by veterinary professionals. Both contain the antibacterial drug florfenicol and the antifungal drug terbinafine, along with an steroidal anti-inflammatory drug.
According to the FDA, most of the reports received depict the eye injury or irritation occurring after application of these medications to the dog’s ears—some from the medication splashing into the eyes during adminstration and others from the dog shaking its head after adminstration.
Reports in people include:
- Corneal ulcers in veterinary technicians (Osurnia)
- Eye irritation, redness, burning, stinging, and itchiness in veterinary personnel, pet owners, and others near the dog (Osurnia and Claro)
Reports in dogs include:
- Corneal ulcers (Osurnia and Claro)
- Eye irritation, conjunctivitis, squinting, and eye pain (Osurnia and Claro)
To prevent these ear medications from contacting the eyes of dogs and humans, the FDA advises veterinary personnel handling these medications to take precautions. The FDA recommends that medical care be sought in any case of accidental ocular exposure.
To report suspected adverse drug events for Osurnia, contact Elanco US Inc. at 888-545-5973. To report suspected adverse drug events for Claro, contact Bayer HealthCare at 800-422-9874.